How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Jill Your Own Question
Dr. Jill
Dr. Jill, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 309
Experience:  6 years of veterinary experience
25745582
Type Your Dog Veterinary Question Here...
Dr. Jill is online now
A new question is answered every 9 seconds

He ate some preparation h suppositories. Now he is throwing

Customer Question

He ate some preparation h suppositories. Now he is throwing up. Is he in danger?
JA: I'm sorry to hear that. The veterinarian will know if the dog will be able to digest that. Is there anything else important you think the veterinarian should know about the dog?
Customer: No
Submitted: 11 months ago.
Category: Dog Veterinary
Expert:  Dr. Jill replied 11 months ago.

Hi, I'm Dr. Jill and I'd be happy to help. How much does your dog weigh and how many suppositories did he ingest?

Customer: replied 11 months ago.
He weighs about 85#. And I think he ate about 4 of them.
Customer: replied 11 months ago.
He had just eaten prior to this. So his belly was full.
Customer: replied 11 months ago.
He is no longer vomiting. I was just wondering is he going to be ok?
Expert:  Dr. Jill replied 11 months ago.

Most likely yes. Phenylephrine is the drug in the suppositories that can cause issues, and when ingested only small amounts of it are usually absorbed. Generally it causes vomiting, trembling, panting, etc., and it can cause changes in heart rate or blood pressure. While he did ingest a large dose, hopefully the vomiting helped get most of it out and limit his exposure.

If he's acting otherwise normal at this point, I expect he'll likely be just fine. Are you still seeing any signs of concern such as excessive panting, trembling, or changes in activity (lethargy or hyperactivity)?

Customer: replied 11 months ago.
No. He is acting like himself.
Expert:  Dr. Jill replied 11 months ago.

Great. The good news is the effects of this drug are usually short lived. If he does have high blood pressure from the medication, it should resolve within a few hours. But if he had ongoing issues, you would most likely see changes in his behavior. Some dogs will get a bit of diarrhea from the effect of the medication, but otherwise I think you can rest easy.

Customer: replied 11 months ago.
Thank you so much. I feel better now. He is sleeping and seems to be just fine. No panting or any unusual signs. So glad you could help me.
Expert:  Dr. Jill replied 11 months ago.

Let me know if you have any other questions regarding your pup's preparation h ingestions.

Expert:  Dr. Jill replied 11 months ago.

No problem, glad I could help!

Expert:  Dr. Jill replied 11 months ago.

If this has not addressed your question, please let me know so I can assist further. Otherwise, please remember to rate. Thanks!

Expert:  Dr. Jill replied 11 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Customer
Expert:  Dr. Jill replied 11 months ago.

Please remember to rate when you get a chance as I do not receive credit form the site for assisting you if you do not rate. If I can assist further, please let me know. I would be happy to do so. Thanks!

Expert:  Dr. Jill replied 11 months ago.

I hope things are going well with your pup. Please remember to rate my assistance as I do not get credit for helping you unless you complete this rating. If you still have questions, please let me know so I can assist further. Thanks!